Alert archive / Illinois / Winter Weather Advisories in 2011

Winter Weather Advisory 2, NWS Lincoln, IL

January 17, 201116 counties in Illinois

NWS Lincoln, IL issued this winter weather advisory at Jan 17, 2011, 7:35 AM CST for 16 counties in Illinois. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 7:35 AM CST (13:35 UTC)
Expired
Jan 17, 2011, 2:57 PM CST
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 5:16 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 17, 5:16 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
516 AM CST MON JAN 17 2011

.DISCUSSION...
ISSUED 238 AM CST MON JAN 17 2011
NOT MUCH OF A SHIFT OVERALL IN THE FORECAST AS THE TWO AREAS OF
PRECIP BEGIN TO CONVERGE ON CENTRAL ILLINOIS THIS MORNING. MIXED
PRECIP THROUGHOUT THE DAY LIKELY WITH SOME SLICK CONDITIONS
OVERALL AS ICE IS BRIEFLY POSSIBLE IN MOST LOCATIONS AT SOME POINT
IN THE NEXT 24 HOURS. ICE ACCUMULATIONS SHOULD BE VERY BRIEF AND
MINOR...AND ACCUMULATING SNOW WILL BE CONFINED MOSTLY TO AREAS
ALONG AND NORTH OF A LINE FROM MACOMB TO BLOOMINGTON. BOTTOM LINE
IS THAT THE FORECAST IS VERY MUCH A BLEND AND MOST ANY AND ALL
PRECIP TYPES ARE POSSIBLE THIS MORNING EARLY UNTIL WARMER AIR CAN
MAKE ITS WAY INTO THE FA THIS AFTERNOON AND CHANGE EVERYTHING OVER
TO LIQUID.

SECOND ISSUE FOR THE FORECAST COMES WED NIGHT/THUR AS ANOTHER SHOT
AT ACCUMULATING SNOW MOVES ACROSS CENTRAL AND SERN ILLINOIS AS A
WAVE PUSHES OUT OF THE CENTRAL PLAINS.

SHORT TERM...TODAY AND TONIGHT...
THE SLOWER SOLUTIONS HOLD BACK PRECIP FOR MUCH OF THE MORNING IN
THE EASTERN AND SOUTHEASTERN PORTIONS OF THE STATE...WITH ERLY
AND DRIER ADVECTION HOLDING BACK SOME OF THE PRECIP. THAT BEING
SAID...RADAR IMAGERY MOVING IN BEARS STRONGER RESEMBLANCE TO THE
GFS SOLN. ANOTHER WAVE PUSHING UP FROM THE SOUTH THIS MORNING HAS
SOME WEAK RETURNS ASSOCIATED WITH IT...BUT ARE ALSO HAVING TROUBLE
REACHING THE GROUND. THERMAL PROFILES MAKE THE ARGUMENT FOR THE P
TYPE IN THE NORTHERN TIER OF THE STATE TO BE CONFINED TO SNOW THIS
MORNING. HOWEVER...A RATHER SHALLOW WARM LAYER IN THE MORNING
OVER THE SRN HALF WITH AOB FREEZING AT THE SFC POINTS TO A LITTLE
BIT MORE OF A FZDZ/FZRA MESS IN THE SRN HALF OF THE
STATE...SHOULD ANYTHING EVEN GET GOING BEFORE NOON.

THE SYSTEM TO THE SOUTH MOVING IN IS BRINGING SOME WARMER TEMPS
WITH IT AND THE WAA KEEPS THE PRECIP IN THE SOUTH AFTER 18Z TO ALL
LIQUID. THE LIQUID TREND CONTINUES INTO THE EARLY EVENING AS THE
LLVL WAA CONTINUES UP UNTIL MIDNIGHT OR SO...PUSHING FURTHER NORTH
AS WELL. FORECAST HAS CONTINUED TO PUSH THE WARMER TEMPERATURES A
LITTLE FURTHER NORTH AT THE SFC...UNTIL THE LAST RUN DIPPED THE
LOW ITSELF A LITTLE FURTHER TO THE SOUTH...PULLING DOWN ACCESS TO
SOME COOLER TEMPS AT MID LEVELS AND THE SFC. EITHER WAY...THE
COLDEST OF THE TEMPERATURES ARE NOT ANTICIPATED UNTIL AFTER
06Z...AND ACTUALLY CLOSER TO 12Z. AT THIS POINT...THE PRECIP
SHOULD BE DWINDLING AND PUSHING OUT TO THE EAST. HOWEVER...THE
LOSS OF DENDRITES WITH THE DRYING OUT ALOFT WILL ALSO SET UP A
POSSIBLE FZDZ AGAIN FOR THE EARLY MORNING HOURS OF TUESDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
NEXT ISSUE FOR THE FORECAST WILL BE THE WED NIGHT/THU SYSTEM THAT IS
SHOWING QUITE A BIT OF SPREAD IN THE MODELS. THE NAM NORTH...AND
GFS AND ECMWF A LITTLE FURTHER SOUTH...BOTH TRACKS SLIGHTLY SOUTH
OF 00Z LAST NIGHT. WILL BUMP THE POPS...KEEPING THE PTYPE ALL
SNOW. BETTER ACCUMULATIONS LOOK TO BE IN THE SRN TIER OF THE
STATE...ALONG THE 2 TO 3 RANGE AT THIS POINT. CONSIDERABLE ISSUE
WITH THE CONFIDENCE OF THIS TRACK AT THIS POINT AND EXPECT SOME
MAJOR SHIFTS IN THE FORECAST. BEHIND THIS SYSTEM...SOME MAJOR COLD
AIR DIPS INTO CENTRAL ILLINOIS FOR THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...
ISSUED 510 AM CST MON JAN 17 2011

TIMING OF WINTRY MIX OF PRECIP INTO THE AREA THIS MRNG THE MAIN
FORECAST CHALLENGE WITH MVFR/IFR CIGS PUSHING IN THIS AFTN AND
EVENING...WITH LIFR CONDITIONS OVERNIGHT AS TEMPS WARM AT THE
SFC AND ALOFT.

INITIAL WAVE OF SNOW AND SLEET PUSHING ACRS WEST CENTRAL IL...WITH
FCST SOUNDINGS SHOWING QUITE A BIT OF DRY AIR TO OVERCOME SOUTH OF
PIA TWDS SPI. MAY SEE A BRIEF PERIOD OF SNOW AT PIA AND SPI FOR
THE NEXT HOUR OR SO...AND THEN A BREAK WITH ANOTHER ROUND OF SLEET
AND FREEZING RAIN FROM MID MORNING INTO THEKILXNOWILX EARLY AFTN HOURS.
SFC TEMPS BY 18Z SHOULD BE AT OR ABOVE FREEZING AT SPI AND JUST BELOW
FREEZING AT PIA AND BMI. MODELS CONTINUE TO SUGGEST SFC TEMPS WL WARM
JUST ABOVE THE FREEZING MARK AT PIA AND BMI THIS AFTN SO ANY FREEZING
RAIN OR SLEET WILL GO OVER TO RAIN AND CONTINUE ON AND OFF THRU TNT.
INCREASING LOW LEVEL MOISTURE OVR THE COLDER GROUND WL LEAD TO SOME
LOWER VSBYS IN FOG LATER TDY AND TNT ALONG WITH THE CIGS DROPPING
OFF TO IFR WITH LOCAL LIFR CONDITIONS OVERNIGHT AS TEMPS AND DEW
POINTS RISE INTO THE MIDDLE 30S.

SFC WINDS WILL BE SOUTHEAST TO SOUTH TODAY AT 10 TO 15 KTS WITH
AN OCCASIONAL GUST ARND 20 KTS. WINDS WILL BE SOUTH TNT AT
10 TO 15 KTS VEERING MORE INTO THE SOUTHWEST AFTR 06Z.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 17, 5:35 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
535 AM CST MON JAN 17 2011

ILZ027>031-036>038-040>043-047>051-181200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
535 AM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW...SLEET AND LIGHT FREEZING RAIN WILL PUSH ACROSS
THE AREA INTO THE MID AFTERNOON HOURS TODAY. SNOW ACCUMULATIONS
WILL BE AROUND AN INCH...MAINLY ALONG AND WEST OF THE ILLINOIS
RIVER. ICE ACCUMULATIONS WILL BE LESS THAN A TENTH OF AN INCH.
THE WINTRY MIX IS EXPECTED TO CHANGE OVER TO RAIN BY EARLY THIS
AFTERNOON...EXCEPT IN AREAS NORTH OF A PEORIA TO BLOOMINGTON LINE
WHERE THE CHANGEOVER WILL OCCUR BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH ACROSS THE AREA TUESDAY MORNING WHICH MAY
CHANGE THE RAIN BACK BRIEFLY OVER TO SOME LIGHT FREEZING RAIN OR
SNOW BEFORE ENDING.

LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY NIGHT AND THURSDAY
BRINGING ANOTHER THREAT FOR SNOW...WITH LIGHT ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...ANY
REPORTS OF SNOW AND ICE WOULD BE APPRECIATED.

ILZ044>046-052>057-061>063-066>068-071>073-181200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
535 AM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM APPROACHING FROM THE WEST TODAY WILL BRING A
WINTRY MIX OF PRECIPITATION TO THE AREA. LIGHT SNOW...SLEET AND
FREEZING RAIN WILL PUSH ACROSS THE AREA INTO THE MID AFTERNOON
HOURS TODAY. ANY ICE ACCUMULATIONS WILL BE ON THE LIGHT SIDE
LATER THIS MORNING. THE WINTRY MIX IS EXPECTED TO CHANGE OVER TO
RAIN BY LATE THIS MORNING OR EARLY THIS AFTERNOON AS TEMPERATURES
WARM TO ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH ACROSS THE AREA TUESDAY MORNING WHICH MAY
CHANGE THE RAIN BACK OVER TO LIGHT SNOW BEFORE ENDING. AT THIS
TIME...NO ACCUMULATIONS ARE EXPECTED.

LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY NIGHT AND THURSDAY
BRINGING ANOTHER THREAT FOR SNOW...WITH LIGHT ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...
ANY REPORTS OF SNOW AND OR ICE WOULD BE APPRECIATED.

SMITH

In the hours before

Special weather statement, Jan 17, 3:34 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
334 AM CST MON JAN 17 2011

ILZ027>031-036>038-040>043-047>051-172100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...JACKSONVILLE...SPRINGFIELD
334 AM CST MON JAN 17 2011

...SLICK ROADWAYS LIKELY TODAY...

AN APPROACHING STORM SYSTEM WILL BRING A BRIEF PERIOD OF SNOW TO
THE AREA THIS MORNING. THEN...WARMING TEMPERATURES ALOFT WILL
CAUSE ANY PRECIPITATION TO CHANGE TO SLEET OR FREEZING RAIN WHICH
WILL CONTINUE INTO THE EARLY AFTERNOON HOURS. TEMPERATURES...BOTH
SURFACE AND ALOFT...ARE EVENTUALLY EXPECTED TO WARM ENOUGH THIS
AFTERNOON AND EVENING FOR PRECIPITATION TO FALL IN THE FORM OF
RAIN.

WHILE SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE NOT EXPECTED WITH
THE APPROACHING STORM...A PERIOD OF LIGHT SNOW AND/OR ICE ACCUMULATION
WILL MAKE FOR SLICK TRAVEL CONDITIONS ON UNTREATED SURFACES. SOME
LIGHT ICING MAY STILL OCCUR AS TEMPERATURES CLIMB ABOVE FREEZING
LATER MONDAY DUE TO THE FROZEN GROUND AND LINGERING SNOW COVER.
ANY LINGERING PRECIPITATION SHOULD CHANGE BACK OVER TO SNOW AND
POSSIBLY A BRIEF PERIOD OF LIGHT FREEZING RAIN OR DRIZZLE BY DAWN
TUESDAY...BUT LITTLE IN THE WAY OF SNOW OR ICE ACCUMULATION IS
EXPECTED.

BE SURE TO ALLOW EXTRA TRAVEL TIME TODAY AND BE PREPARED FOR
SLICK ROADS...SIDEWALKS...AND PARKING LOTS.

ILZ044>046-052>057-061>063-066>068-071>073-172100-
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-
RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE...
TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...SHELBYVILLE...
EFFINGHAM...FLORA...LAWRENCEVILLE
334 AM CST MON JAN 17 2011

...SLICK ROADWAYS POSSIBLE LATER THIS MORNING AND EARLY THIS
AFTERNOON...

AN APPROACHING STORM SYSTEM WILL BRING A MIXTURE OF SNOW...SLEET...
AND FREEZING RAIN TO THE AREA LATER THIS MORNING. TEMPERATURES...BOTH
SURFACE AND ALOFT...ARE EVENTUALLY EXPECTED TO WARM ENOUGH THIS
AFTERNOON INTO THE EVENING FOR PRECIPITATION TO FALL IN THE FORM
OF RAIN.

WHILE SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE NOT ANTICIPATED
WITH THE APPROACHING STORM...A PERIOD OF LIGHT SNOW AND/OR ICE
ACCUMULATION IS POSSIBLE INTO EARLY THIS AFTERNOON. THIS COULD
MAKE FOR SLICK TRAVEL CONDITIONS ON UNTREATED SURFACES. SOME LIGHT
ICING MAY STILL OCCUR AS TEMPERATURES CLIMB ABOVE FREEZING LATER
MONDAY DUE TO THE FROZEN GROUND AND LINGERING SNOW COVER. ANY
LINGERING PRECIPITATION SHOULD CHANGE BACK OVER TO SNOW OVERNIGHT
MONDAY INTO TUESDAY...BUT LITTLE OR NO ACCUMULATION IS EXPECTED.

BE SURE TO ALLOW EXTRA TRAVEL TIME MONDAY AND BE PREPARED FOR
SLICK ROADS...SIDEWALKS...AND PARKING LOTS.

SMITH

Nearby

Winter Weather Advisories in Illinois, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.